Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 4, 2016Lane County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 4, 2016, 6:01 PM CDT for Lane County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2016, 6:01 PM CDT (23:01 UTC)
Expired
Aug 4, 2016, 7:00 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS

County Lane County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:25 PM CDTTSTM WND GST 602 N Shields, KS.
Aug 4, 6:25 PM CDTHAIL 12 N Shields, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS83 KDDC 042301
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT THU AUG 4 2016
 
KSZ044-045-050000-
NESS KS-LANE KS-
601 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO...NORTHEASTERN
LANE AND NORTHWESTERN NESS COUNTIES UNTIL 700 PM CDT...

AT 601 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF SHIELDS...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON...SHIELDS AND PENDENNIS. 

LAT...LON 3870 10015 3846 10027 3849 10049 3870 10049
TIME...MOT...LOC 2301Z 191DEG 6KT 3855 10037 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:00 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 4, 6:00 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT THU AUG 4 2016

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 312 PM CDT Thu Aug 4 2016

For tonight, very weak upper level winds and weak shear will support
only marginally pulse type severe storms with best threat of a few
strong winds of 50 to 60 mph reports and small hail. A cold front
will slowly drift southward across much of western Kansas tonight
with the highest rainfall chances north of Dodge City and up around
Syracuse to Hays. Rainfall estimates could exceed an inch or two in
that area of best isentropic lift north of the cold front. Will
graduate rainfall chances lower south of that area. Overnight lows
will be the upper 60s to around 75 at Medicine Lodge. The front will
shift south winds of 20 mph around to the north and northeast at 10
to 20 mph.

For Friday, the cold front will be near or just south of Medicine
Lodge with a continued small chances for showers and thunderstorms
with mostly cloudy skies. Highs will be only around 80 from Scott
City to Hays, mid to upper 80s in the Dodge City area, and low to
mid 90s along the Oklahoma border and into parts of south central
Kansas. Winds will be northeast at 10 to 20 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 312 PM CDT Thu Aug 4 2016

For Friday night into Sunday, the cold front begins to lift back
north into parts of southwest Kansas by Saturday afternoon with a
continued small chances for showers and thunderstorms. Highs warm
back into the mid 90s south of the front with mid 80s north.

For the period of Monday into next Thursday, some weak warmer upper
level ridging moves into the Central Plains with little to no
rainfall chances. Highs warm into the mid to upper 90s and lows
around 70 to 75.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 4 2016

Scattered thunderstorms will continue across SW KS this evening
and through Friday morning, as a cold front slides slowly
southward through a very moist atmosphere. Convection will be
slow-moving and capable of very heavy rainfall, with associated
temporary IFR cigs/vis. VCTS obviously warranted, but TEMPOs will
become necessary pending any terminal impacts. Cold front will
make steady progess southward through the airports by 12z Friday,
with prevailing winds becoming NE outside of convection. Areas of
post frontal stratus expected around sunrise Friday, with cigs
possibly MVFR at times. NE winds and broken clouds will continue
Friday in the postfrontal airmass. NAM model suggests convection
may try to redevelop mainly east of DDC after 18z Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  88  67  92 /  60  20  30  20
GCK  67  84  65  88 /  60  30  30  30
EHA  66  88  65  93 /  60  30  50  30
LBL  70  91  67  95 /  60  20  40  20
HYS  65  80  64  82 /  70  40  50  40
P28  74  94  71  96 /  40  20  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Turner
Hazardous weather outlook, Aug 4, 2:21 AM CDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT THU AUG 4 2016

KSZ030-031-043>046-061>066-074>081-084>090-050730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH
THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY
RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL
BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION MIGHT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Aug 4, 5:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     HOWELL                  37.78N 100.18W
08/04/2016                   FORD               KS   COUNTY OFFICIAL

            SEVERAL 10 TO 12 INCH TREE LIMBS DOWN.

&&

FK
Local storm report, Aug 4, 5:04 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     HOWELL                  37.78N 100.18W
08/04/2016                   FORD               KS   LAW ENFORCEMENT

            POWER POLE DOWN.

&&

FK
Special weather statement, Aug 4, 5:16 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT THU AUG 4 2016

KSZ044-045-063-064-042315-
FINNEY KS-NESS KS-LANE KS-HODGEMAN KS-
516 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN
COUNTIES UNTIL 615 PM CDT...

AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF KALVESTA...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
FINNEY...SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN
HODGEMAN COUNTIES.

LAT...LON 3810 10015 3824 10034 3844 10019 3817 9988
TIME...MOT...LOC 2216Z 233DEG 10KT 3822 10014

JJOHNSON
Special weather statement, Aug 4, 5:41 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT THU AUG 4 2016

KSZ030-042345-
TREGO KS-
541 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
645 PM CDT...

AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLYER. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLYER AND VODA.

LAT...LON 3889 9995 3889 10015 3913 10015 3913 9994
TIME...MOT...LOC 2241Z 282DEG 2KT 3902 10016

JJOHNSON
Special weather statement, Aug 4, 6:00 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT THU AUG 4 2016

KSZ061-062-042345-
KEARNY KS-HAMILTON KS-
600 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

AT 559 PM CDT/459 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 18 MILES SOUTHEAST OF TRIBUNE...MOVING SOUTH AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.

LAT...LON 3826 10174 3826 10150 3813 10150 3813 10176
TIME...MOT...LOC 2259Z 191DEG 6KT 3825 10158

JJOHNSON
Special weather statement, Aug 4, 6:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT THU AUG 4 2016

KSZ044-045-050000-
NESS KS-LANE KS-
601 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO...NORTHEASTERN
LANE AND NORTHWESTERN NESS COUNTIES UNTIL 700 PM CDT...

AT 601 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF SHIELDS...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON...SHIELDS AND PENDENNIS.

LAT...LON 3870 10015 3846 10027 3849 10049 3870 10049
TIME...MOT...LOC 2301Z 191DEG 6KT 3855 10037

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:38 PM CDTSpecial Weather StatementDDCStevens52 min
Aug 4, 2:51 PM CDTSpecial Weather StatementDDCMorton54 min
Aug 4, 3:03 PM CDTSpecial Weather StatementDDCHaskell57 min
Aug 4, 3:22 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward29 min
Aug 4, 3:34 PM CDTSpecial Weather StatementDDCStanton41 min
Aug 4, 3:52 PM CDTSpecial Weather StatementDDCGray53 min
Aug 4, 4:00 PM CDTSpecial Weather StatementDDCStanton60 min
Aug 4, 4:36 PM CDTSpecial Weather StatementDDCGray54 min
Aug 4, 4:40 PM CDTSpecial Weather StatementDDCStanton65 min
Aug 4, 4:52 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman26 min
Aug 4, 5:16 PM CDTSpecial Weather StatementDDCHodgeman59 min
Aug 4, 5:22 PM CDTSevere Thunderstorm WarningDDCHamilton38 min
Aug 4, 5:41 PM CDTSpecial Weather StatementDDCTrego64 min
Aug 4, 6:00 PM CDTSpecial Weather StatementDDCHamilton45 min
Aug 4, 6:13 PM CDTSevere Thunderstorm WarningDDCTrego47 min
Aug 4, 6:21 PM CDTSevere Thunderstorm WarningDDCLane29 min
Aug 4, 6:35 PM CDTSpecial Weather StatementDDCStevens40 min
Aug 4, 6:43 PM CDTSpecial Weather StatementDDCHamilton62 min
Aug 4, 6:47 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny58 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.